Since the beginning of May, a disturbing surge of heroin overdoses has been playing out in parking lots and homes across Anchorage.
Since May 1, emergency responders in Alaska's biggest city have used naloxone to revive people from suspected heroin overdoses 34 times, according to the Anchorage Fire Department. That's a rate of more than two overdoses per day.
In the month of April, medics used naloxone a total of six times.
And the number for May — only half over — is more than twice that of the next-closest month, when medics revived 17 people from heroin overdoses with naloxone in November.
Overdoses began creeping up at the end of April, said Erich Scheunemann, an assistant chief with AFD. The calls have been unrelenting ever since: In a two-day span last week, the department tended to eight overdosing patients.
"This is a dramatic increase," Scheunemann said.
On Tuesday, there were three overdose calls in a single shift, said EMS Battalion Commander Mike Crotty.
He rattled off the places people were found unconscious from heroin: "Gas station. Subway. Apartment building complex parking lot."
More and more, medics are arriving to find people overdosing in public places, in parked cars. On the call that came from a local Subway restaurant, the driver of a car went inside the shop to get a sandwich, Crotty said.
He returned to find his passenger had shot up in the vehicle and wasn't breathing.
The Anchorage Police Department, too, has been pulled into dealing with a ceaseless onslaught of overdoses.
Last Saturday, there were three, according to spokesperson Renee Oistad. Two people were revived, but the third died. After a 911 call, police found a man dead in a downtown house, drug paraphernalia by his side.
How many have died?
AFD's numbers reflect how many times the anti-overdose medication has been used to halt a heroin overdose. But they do not show how many people have died of heroin overdoses in Anchorage in recent weeks, or whether the surge extends to other parts of the state.
It isn't known how many of Anchorage's recent spate of overdoses were fatal, and won't be known for a while, according to Dr. Jay Butler, the state's chief medical officer and head of the Alaska Division of Public Health.
The reported increase in overdoses is only a few weeks old, and it takes time for toxicology screenings and medical examiner reports to come back to definitively point to opioid overdose as the cause of death, he said.
The same goes for the number of deaths attributable to opioid overdoses this year. So far, 19 have been confirmed. But a number like that can make people think things are better than they are, Butler warned — it doesn't reflect deaths still under investigation.
"It's critically important to recognize we may learn of additional deaths," Butler said.
In April, state epidemiologists announced the final tally of opioid-related deaths in Alaska for 2016 — 49 people died of heroin overdoses, up from 36 in 2015. Another 65 died from opioid pain relievers, slightly down from 68 the year before.
What's behind it?
No one knows what's behind the recent string of overdoses. But the heroin circulating on the streets of Anchorage seems to be more potent.
"Patients are reporting using the same amount of product, but it seems to be a lot stronger," said Scheunemann.
In other communities around the country, rashes of overdoses have been attributed to heroin being mixed with potent synthetic opioids such as fentanyl, and carfentanil — developed as a tranquilizer for large animals, like elephants.
The possibility is on the minds of emergency responders in Alaska, Crotty said.
"We're all wondering if there's some 'superheroin' being mixed with fentanyl or carfentanil," he said.
But the overdose patients are not requiring greater doses of naloxone to be revived, a hallmark of the stronger synthetic variants, Crotty said.
An effort to put Narcan, the anti-overdose medication also called naloxone, in the hands of more people seems to be making progress, officials say. At three of the overdoses this month, the patient had already been given Narcan by someone other than medics, according to Scheunemann.
The state of Alaska has distributed more than 5,000 Narcan kits to people and organizations statewide since February, said Andy Jones, who oversees the effort.
"I'm sad that the overdoses occurred. But it's encouraging to know our kits are getting into the hands of the community," Jones said.
Heroin users who visit Anchorage's only needle exchange have been telling stories about friends overdosing, said Matthew Allen, who runs Alaskan AIDS Assistance Association's program to offer users clean syringes as part of a "harm reduction" approach.
"A few participants last week said they were concerned fentanyl had finally hit the streets," Allen said.
Allen says staff advise users to downgrade their dosage in case the drug is stronger than it has been in the past. Heroin cut with fentanyl can also have a distinct milky appearance.
"People are getting surprised by it," Allen said. "Even the dealers don't know what's in the substance they're giving people. One guy said that the dealer was not using what he sells anymore because he thought it might be cut."
On Thursday, the organization is offering free Narcan kits and training at their office, located at 1057 W. Fireweed Lane, Suite 102. The training is from 5-6:30 p.m., said Allen. About 40 Narcan kits will be on hand to distribute.